Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Blacksburg, VA

July 8, 2001Greenbrier County, Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2001, 8:27 AM EDT for Greenbrier County, Monroe County, West Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 8:27 AM EDT (12:27 UTC)
Expired
Jul 8, 2001, 9:15 AM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:35 AM EDTThunderstorm Wind 51 MLindside, WV
Jul 8, 8:40 AM EDTThunderstorm WindAlderson, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS51 KRNK 081227
SVRRNK
WVC025-063-081315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 AM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 915 AM EDT.

* AT 826 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF RONCEVERTE...MOVING SOUTH
  AT 25 MPH.

WINDS OF 60 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 915 AM EDT INCLUDE
  LEWISBURG...
  RONCEVERTE...
  UNION...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:00 AM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 8, 3:00 AM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 AM EDT SUN JUL 8 2001

MCS DEVELOPING OVER OH/NRN WV/WRN PA SHOULD DROP SEWD SIMILAR TO
AVN/RUC. WILL HAVE LIKELY POPS NW...TAPERING OFF TO HIGH CHC HEADING
SE AND WORD AS MORNING OR MAINLY MORNING. AIRMASS ADVECTING INTO THE
FA IS VERY WARM & MOIST. THIS TROPICAL TYPE AIRMASS WILL BE TOUGH TO
GET SVR...BUT SHOULD HAVE SOME HEAVY DOWNPOURS & WILL AT LEAST ADD
THAT TO NW GROUPS.

NEXT MCS IS THE FORECAST PROBLEM. THE FA REMAINS IN A GOOD LOCATION
ON THE EAST SIDE OF THE UPPER RIDGE FOR ANOTHER TO TRACK THRU LATE
TONITE OT MON MORN. THE AVN IS THE MOST AGRESSIVE WITH MCS
DEVELOPMENT LATE TONIGHT- TO THE POINT IT LOOKS LIKE IT MAY BE
SUFFERING FROM SOME CONVECTIVE FEEDBACK OVERDEVELOPING AN H85/SFC
LOW MON NITE/TUE MORN. I THINK ITS A GOOD IDEA TO HAVE SOME CHC
MENTIONED THOUGH...SO WILL LEAN TOWARD THE AVN MOS POPS RATHER THAN
THE NON-EXISTENT NGM MOS FOR TONITE/MONDAY- ESPECIALLY IN THE MTNS.

ALL LONGER RANGE MODELS ARE COMING TOGETHER TOWARD A FROPA EARLY WED
AS THE EAST COAST TROF DEEPENS. MUCH COOLER AIR SHOULD BE MOVG INTO
THE AREA THU/FRI. WILL CONT THE CHC SHRA/TSRA FOR TUE/WED IN THE
EXTENDED...WITH FAIR WX AFTER. MAY LOWER SOME TEMPS DAYS 6 & 7.

FCSTID = 6
ROA   88  70  89  69 /  60  20  20  10
LYH   85  66  87  66 /  60  10  20  10
DAN   89  71  90  70 /  50  10  20  10
BLF   81  66  83  66 /  70  30  40  20
LWB   80  63  82  63 /  70  20  30  20
BCB   83  65  84  65 /  60  20  30  20
TNB   78  65  81  65 /  60  30  40  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Jul 8, 5:35 AM EDT, 2 hours 52 minutes before
VAZ011-018>020-WVZ042>045-081100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT SUN JUL 8 2001

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST WEST VIRGINIA...

AT 535 AM...AN AREA OF STRONG THUNDERSTORMS WAS MOVING RAPIDLY INTO
SOUTHEAST WEST VIRGINIA. THE LEADING EDGE OF THE STORMS WAS NEAR
WESTERN GREENBRIER COUNTY...AND WILL PASS THROUGH THE RUPERT...
CLINTONVILLE AND QUINWOOD AREAS BETWEEN 540 AM AND 600 AM. THE STORMS
SHOULD THEN PASS THROUGH THE HINTON AREA AFTER 600 AM...AND REACH
THE LEWISBURG AND UNION AREAS BETWEEN 600 AM AND 630 AM. THE
BLUEFIELD AREA WILL BE AFFECTED BY 700 AM. AS THE STORMS CONTINUE
MOVING SOUTHEAST...THEY WILL ALSO REACH VIRGINIA COUNTIES BORDERING
WEST VIRGINIA BY 700 AM.

THESE STORMS ARE PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES...
AND WILL HAVE HEAVY DOWNPOURS OF UP TO ONE AND A HALF INCHES IN
LESS THAN AN HOUR.  THIS WILL CAUSE SOME MINOR FLOOD PROBLEMS OF
WATER ON THE ROADS IN POOR DRAINAGE AREAS. IN ADDITION...BECAUSE OF
THEIR FAST MOVEMENT...THEY MAY PRODUCE WIND GUSTS TO AROUND 40 MPH.

IF YOU ARE OUTSIDE AND THREATENING WEATHER APPROACHES...SEEK SAFE
INDOOR SHELTER. MOTORISTS SHOULD WATCH FOR FLOODED ROADWAYS AND
REDUCED VISIBILITIES DUE TO THE HEAVY DOWNPOURS.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:29 AM EDTFlash Flood WarningRNKMercer, Summers106 min
Jul 8, 11:03 AM EDTFlash Flood WarningRNKMercer117 min
Jul 8, 12:57 PM EDTFlash Flood WarningRNKMercer2 hr
Jul 8, 5:53 PM EDTFlash Flood WarningRNKMercer, Summers6 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.